Indiana, 2006

Hail and Damaging Winds in Indiana, July 2, 2006

July 2, 2006 · NWS IWX · 9 events in 5 counties and zones

8 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$68,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 2, 1:30 PM EST, 3 hours 51 minutes earlier.

Area forecast discussion, Jul 2, 1:30 PM EST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
230 PM EDT SUN JUL 2 2006

.SHORT TERM...
WITH MIXING THIS AFTN APPEARS CDFNT MAY STALL OUT TO OUR NORTH,
HOWEVER CONVERGENCE SEEN ON H85 ANALYSIS THIS MORNING REMAINS ACTIVE
WITH SHRA FROM SRN MI-NRN IL. VIS STLT INDICATES CU FIELD BUILDING
SOUTH OF THIS AREA IN MODERATELY UNSTABLE AIRMASS FROM NRN
IN-CENTRAL IL. SOME WEAK BOUNDARIES EVIDENT IN THIS
AREA...APPARENTLY OUTFLOWS FROM THIS MORNINGS CONVECTION ALONG
MI/IN AND WI/IL BORDER. STILL WATCHING A SHRTWV IN WATER VAPOR MOVG
EAST ACROSS IA WHICH SHOULD ALSO AID TSTM DEVELOPMENT UPSTREAM AND
ACROSS OUR AREA DURING PK HEATING AND THIS EVENING. CAP EVIDENT ON
ILXS MORNING SOUNDING WILL HINDER CONVECTION TO OUR SOUTH, BUT
APPEARS NRN INDIANA MAY BE ON THE NRN EDGE OF THE LID SO CONTD WITH
CHC OF TSTMS OVERNIGHT. WITH LIGHTER GRADIENT TONIGHT, MINS SHOULD
BE CONSIDERABLY COOLER THAN LAST NIGHT... IN THE M-U60S.

ANOTHER CDFNT WILL DROP SE FROM THE NRN PLAINS TO THE UPR MS VLY ON
MONDAY. ALSO ANOTHER WK SHRTWV IS EXPECTED TO MOVE ESE FM THE
ROCKIES THIS AFTN TO IA ON MONDAY. THE APPROACH OF THESE SYSTEMS
SHOULD RESULT IN RESUMED INCREASE IN LOW LEVEL SWLY FLOW/WAA OVER
OUR AREA WHICH MAY PROVIDE ENOUGH LIFT FOR TSTM DEVELOPMENT TOMORROW
IN MOIST/MOD UNSTABLE AMS ACROSS THE AREA. EXPECT ENOUGH SUNSHINE
TOMORROW TO ALLOW H85 TEMPS TO MIX TO SFC RESULTING IN HIGHS IN THE
M-U80S.

&&

.LONG TERM...
MONDAY NIGHT THROUGH SUNDAY...
PATTERN CHANGE STILL ADVERTISED BY MODEL GUIDANCE WITH THE BULK OF
ANY PRECIPITATION AND THUNDERSTORMS CONFINED TO MONDAY THROUGH JULY
4TH...DRY FOR THE REMAINDER OF THE EXTENDED FORECAST PERIOD.

CURRENTLY SHORT WAVE AND ASSOCIATED UPPER LOW CENTERED JUST WEST OF
HUDSON BAY WILL HAVE ENOUGH ENERGY TO PUSH THE STALLED COLD FRONT
OUT OF OUR FORECAST AREA TUESDAY. WITH GULF MOISTURE FINALLY
ENTERING THE AREA BY MONDAY NIGHT AND THE APPROACHING UPPER LEVEL
SYSTEM PLUS THE PRESENCE OF THE SURFACE BOUNDARY...WILL COMBINE TO
PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA MONDAY
NIGHT AND A GOOD PART OF JULY 4TH FINALLY EXITING THE FAR SOUTHEAST
BY TUESDAY NIGHT.  NGM/NAM/GFS FORECASTS ARE ALL SIMILAR IN PUSHING
THE FRONT THROUGH IN THE ABOVE TIME FRAME. RAISED POPS MONDAY NIGHT
TO HIGH CHANCE SOUTHEAST AND INCREASED POPS ON THE 4TH OF JULY OVER
THE SOUTHEAST AND INCREASED COVERAGE ACROSS THE ENTIRE AREA FOR MUCH
OF THE DAY.  PRECIPITATION WILL END ACROSS THE ENTIRE AREA TOWARD
MIDNIGHT TUESDAY NIGHT. UPPER CANADIAN LOW WILL SLIDE FAR ENOUGH
SOUTH TO ALLOW COOL CANADIAN AIR TO OVERSPREAD THE REGION FOR THE
REMAINDER OF THE WEEK.

COOL CANADIAN HIGH PRESSURE WILL THEN MOVE EAST ALLOWING A REBOUND
IN TEMPERATURES THE FOLLOWING WEEKEND AS AN UPPER LEVEL RIDGE OF
HIGH PRESSURE TRIES TO BUILD ACROSS THE AREA. MINOR CHANGE WERE MADE
TO THE FORECAST FROM WEDNESDAY ON AND KEPT SUNDAY DRY AS THE NEW
WEATHER PATTERN BEGINS TO UNFOLD.

&&

.UPDATE/AVIATION...
SFC CDFNT SAGGING SOUTH ACROSS MI AND NRN IL WITH SHRA CONTG CLOSER
TO THE FRONT OVER NRN PORTION OF CWA AND INTO NE IL ATTM. SHOULD BE
ENOUGH INFLUENCE OF CLOUDS/SHRA TO LIMIT HEATING IN THIS AREA AND
LOWERED MAX TEMPS ABOUT A CATEGORY IN THIS AREA. OTHERWISE FCST
LOOKED GOOD WITH A CHC OF TSTMS AND HIGHS IN THE U80S/L90S.

AS FOR TAFS, EXPECT WITH AMS DESTABILIZING THIS AFTN, AND FRONT
DROPPING INTO THE AREA ALONG WITH WK SHRTWV APPROACHING FM IA THAT
TSRA WILL REDEVELOP IN THE AREA, HWVR, FORCING WILL BE WK AND
INSTABILITY NOT OVERWHELMING SO EXPECTING COVERAGE TO BE SCT, THUS,
ONLY USED VCTS TERMINOLOGY FOR LATE AFTN/EARLY EVE. LIGHTER GRADIENT
TONIGHT SHOULD ALLOW SOME FOG TO FORM BY MORNING. SHOULD BE ENOUGH
CLOUDINESS TO KEEP VSBYS LIMITED TO MVFR AT THE TERMINALS BUT
IF SKIES CLEAR, WILL PRBLY GO IFR.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.

&&

SHORT TERM/AVIATION...JT
LONG TERM...GLL
Hazardous weather outlook, Jul 2, 4:15 AM EST, 13 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
515 AM EDT SUN JUL 2 2006

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-030915-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
415 AM CDT SUN JUL 2 2006 /515 AM EDT SUN JUL 2 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. SOME OF THESE STORMS MAY BECOME SEVERE...ESPECIALLY DURING
THE LATE AFTERNOON AND EVENING WITH THE PRIMARY HAZARD EXPECTED TO
BE DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ON MONDAY WITH A
POTENTIAL FOR AT LEAST ISOLATED SEVERE STORMS WITH DAMAGING WINDS
AND LARGE HAIL MONDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND...OR EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX

LMZ043-046-061-030915-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
515 AM EDT SUN JUL 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SOUTHWEST WINDS OF 15 TO 20 KNOTS EARLY THIS MORNING WILL SLOWLY
DIMINISH TO 10 TO 15 KNOTS BY MIDDAY. 2 TO 4 FOOT WAVES WILL SUBSIDE
TO 1 TO 2 FEET THIS AFTERNOON.

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT. A FEW
OF THESE STORMS MAY BECOME SEVERE WITH HAIL AND STRONG WINDS
RESULTING IN LOCALLY HIGHER WAVES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ON MONDAY WITH A
POTENTIAL FOR AT LEAST ISOLATED SEVERE STORMS WITH DAMAGING WINDS
AND LARGE HAIL MONDAY AFTERNOON AND EVENING.
&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

In the hours before

Local storm report, Jul 2, 4:52 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
552 PM EDT SUN JUL 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     TSTM WND DMG     10 NW NORTH WEBSTER     41.43N 85.83W
07/02/2006                   KOSCIUSKO          IN   NWS EMPLOYEE

            2 SMALL TREES DOWN

&&

EBREON
Local storm report, Jul 2, 5:12 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
612 PM EDT SUN JUL 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     TSTM WND DMG     1 E CHURUBUSCO          41.23N 85.30W
07/02/2006                   ALLEN              IN   TRAINED SPOTTER

            TREE FELL ON GARAGE WINDS ESTIMATED AT 60MPH

&&

EBREON

The radar

The Northern Indiana radar (KIWX), 11 km away, was scanning. The volume nearest the first event began at 22:19 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Kosciusko

When
July 2, 5:21 PM EST to 5:22 PM EST
Where
Kosciusko County, 2 mi SE of Milford
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
41.400, -85.817

Approximately 50 trees were either uprooted or knocked down at Camp Mack on Waubee Lake. Most of the trees fell in open areas, but one tree did fall onto a building. No one was in the building at the time. Power lines were also reported down. Damage is estimated at $5,000.

Thunderstorm Wind, Allen

When
July 2, 5:57 PM EST to 5:58 PM EST
Where
Allen County, 7 mi W of Huntertown
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.233, -85.300

A tree fell onto a garage with the spotter estimating 60 mph winds. Damage is estimated at $5,000.

Thunderstorm Wind, Miami

When
July 2, 6:10 PM EST to 6:11 PM EST
Where
Miami County, Countywide
Measured
69 kt (79 mph) estimated gust
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
40.783, -86.017

Numerous trees were blown down or uprooted in Denver with winds estimated by Emergency Management officials at around 80 mph. Damage was also noted in other parts of the county with numerous power lines and poles down.

Thunderstorm Wind, Allen

When
July 2, 6:15 PM EST to 6:16 PM EST
Where
Allen County, 3 mi NE of Ft Wayne
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
AMATEUR RADIO
Coordinates
41.100, -85.100

Several trees and power lines reported down. Minor damage to the roof of a barn as well as a tree falling onto a house. Damage is estimated at $8,000.

Thunderstorm Wind, Allen

When
July 2, 6:25 PM EST to 6:26 PM EST
Where
Allen County, Woodburn
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
41.117, -84.850

Several trees and powerlines were blown down.

Hail, Miami

When
July 2, 8:00 PM EST to 8:01 PM EST
Where
Miami County, 1 mi N of Denver
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
40.883, -86.083

Thunderstorm Wind, Miami

When
July 2, 8:00 PM EST to 8:01 PM EST
Where
Miami County, 1 mi NE of Mexico
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
40.833, -86.100

A large tree was blown down with the roof of a barn being blown off.

Thunderstorm Wind, Wabash

When
July 2, 8:20 PM EST to 8:21 PM EST
Where
Wabash County, Urbana
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.900, -85.800

Several trees down.

Thunderstorm Wind, Huntington

When
July 2, 8:58 PM EST to 8:59 PM EST
Where
Huntington County, 2 mi S of Roanoke
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.933, -85.367

Several trees and powerlines down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2006Every state in 2006This day in weather historyWarnings in Indiana, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519181, 5519182, 5519184, 5519183, 5519185, 5519186, 5519187, 5519188, 5519189.